Montana, 2010

Flood in Montana, December 20 to 30, 2010

December 20 to 30, 2010 · NWS TFX · 1 event in 1 county or zone

Ice jamming of portions of the Missouri River caused minor flooding within the City of Great Falls. A segment of Lower River Drive in Great Falls was closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Ice jamming of portions of the Missouri River caused minor flooding within the City of Great Falls. A segment of Lower River Drive in Great Falls was closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 20, 10:45 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 20, 10:45 AM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST MON DEC 20 2010

.UPDATE...
SNOW CONTINUES TO DISSIPATE ACROSS EASTERN PORTIONS OF THE
FORECAST AREA SO HAVE CANCELLED ALL REMAINING WARNINGS AND
ADVISORIES. LIGHT SNOW WILL CONTINUE AROUND THE LITTLE BELT MTNS
INTO JUDITH BASIN COUNTY AND PARTS OF FERGUS AND BLAINE COUNTIES
THRU THIS MORNING...BUT MOST LOCATIONS WILL ONLY SEE AN ADDITIONAL
INCH OF SNOW OR LESS.
WARANAUSKAS

&&

.AVIATION...
UPDATED 1750Z.
LIGHT SNOW IS BEGINNING TO COME TO AN END OVER MUCH OF THE
REGION...WITH A FEW LIGHT SNOW SHOWERS CONTINUING MAINLY IN THE
HAVRE AND LEWISTOWN AREAS. THE SNOW SHOULD END IN THESE REGIONS BY
MID AFTERNOON. MOUNTAIN TOPS EAST OF GREAT FALLS WILL BE OBSCURED
THROUGH LATE AFTERNOON. EXPECT CLEARING THIS EVENING...WITH AREAS OF
FOG DEVELOPING OVER THE REGION AFTER 06Z TUE. THE FOG COULD BE DENSE
IN A FEW LOCATIONS BY 12Z TUE. FOR NOW...I WILL HOLD OFF IN PUTTING
IN DENSE FOG IN THE TAFS...BUT THE POTENTIAL IS THERE AND WE WILL
CONTINUE TO MONITOR IT CLOSELY. BRUSDA

&&

.PREV DISCUSSION...
/ISSUED 542 AM MST MON DEC 20 2010/
TODAY THROUGH WEDNESDAY...SHORT WAVE ENERGY CONTINUES TO BE
EJECTED FROM THE UPPER TROF ALONG THE WEST COAST AND RIDE THE
SOUTHWEST FLOW ALOFT OVER THE AREA. WITH JET DYNAMICS...STEEP
LAPSE RATES AND PLENTY OF MOISTURE...CONDITIONS CONTINUE RIPE FOR
A WIDESPREAD SNOW EVENT. RADAR RETURNS CONTINUE TO SHOW THE MAIN
BAND OF SNOW EXTENDING ACROSS CENTRAL MONTANA AND SATELLITE
IMAGERY SHOWS THE VORT CENTER OVER SOUTHWEST MONTANA. SNOW IS
WINDING DOWN OVER BEAVERHEAD COUNTY AND WILL LIKELY END THE WINTER
STORM WARNING AT 5 AM. THE REMAINDER OF THE HIGHLIGHTS WILL
CONTINUE. MODELS CONTINUE TO INDICATE A GRADUALLY CESSATION OF
PRECIPITATION BY EARLY AFTERNOON WITH RAPID IMPROVEMENT OF
CONDITIONS BEGINNING IN THE WEST AND WORKING EAST. UPPER RIDGING
BEGINS TO DEVELOP TONIGHT AND CONTINUES INTO WEDNESDAY FOR DRYING
AND MODERATING CONDITIONS. BY WEDNESDAY...THE WEST COAST UPPER
TROF MOVES INLAND AND OVER THE PACIFIC NORTHWEST. INCREASING
SOUTHWEST FLOW ALOFT WILL BRING ANOTHER ROUND OF MOISTURE TO
SOUTHWEST MONTANA AND SCATTERED SNOW TO THE MOUNTAINS.
TEMPERATURES WILL BEGIN A SLOW WARMING TREND TODAY BUT READINGS
WILL REMAIN BELOW SEASONAL AVERAGES THROUGH MIDWEEK. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...MEDIUM RANGE MODELS REMAIN IN FAIR
AGREEMENT ON THE OVERALL PATTERN THROUGH EARLY THIS WEEKEND BEFORE
DIVERGING SOME TOWARDS EARLY NEXT WEEK. PERIOD BEGINS WITH A SPLIT
FLOW ALOFT OVER THE WESTERN U.S. WITH SOME WEAK ENERGY LIFTING NE
THROUGH THE REGION WED NIGHT AND THURS. MODELS SHOW SOME DIFFERENCES
WITH HOW MUCH MOISTURE WILL BE PRESENT AS THE ENERGY MOVES
ACROSS...LEADING TO SOMEWHAT HIGHER UNCERTAINTY DURING THIS
PERIOD...HOWEVER EXPECT ANY PRECIP AMOUNTS TO BE LIGHT WITH A LACK
OF STRONG FORCING. SURFACE HIGH PRESSURE REMAINS TO THE NE WITH EAST
TO SE WINDS LIKELY KEEPING THE COOLER AIRMASS IN PLACE OVER THE
PLAINS THROUGH FRIDAY WITH WARMING ARRIVING FIRST AT HIGHER
ELEVATIONS AND OVER SW MT. UPPER LEVEL RIDGING AMPLIFIES OVER THE
REGION FRIDAY AND SATURDAY DOWNSTREAM OF A DEEPENING TROUGH OFF THE
WEST COAST. THIS WILL PROVIDE DRY AND MILD CONDITIONS CHRISTMAS
EVE AND CHRISTMAS DAY AS SOUTHERLY FLOW AT ALL LEVELS AND STRONGER
WARMING ALOFT PUSHES TEMPS TO SLIGHTLY ABOVE SEASONAL AVERAGES BY
CHRISTMAS DAY. MODELS AGREE TO BREAK DOWN THIS RIDGE DURING THE
SATURDAY NIGHT THROUGH MONDAY PERIOD BUT DIFFER IN HOW THEY
ACCOMPLISH THIS. IN ANY CASE...PRECIPITATION CHANCES WILL INCREASE
LATE THIS WEEKEND INTO EARLY NEXT WEEK WITH TEMPERATURES NEAR
SEASONAL AVERAGES. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  14  10  28  13 /  80  10  10   0
CTB  10   4  22   8 /  60  10  10   0
HLN  20   7  20   8 /  50  20  10  10
BZN  21   2  22   3 /  20  10  10  10
WEY  22   6  23   7 /  70  40  20  40
DLN  24   7  23   7 /  20  20  10  10
HVR   8  -3  11  -1 /  90  20  10   0
LWT  12   6  29  10 / 100  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...HOENISCH
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 20, 10:16 AM MST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1016 AM MST MON DEC 20 2010

MTZ008>015-044>055-211200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1016 AM MST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 20, 11:50 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 AM MST MON DEC 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             14 SW STOCKETT          47.22N 111.39W
12/20/2010  M5.0 INCH        CASCADE            MT   TRAINED SPOTTER

            5 INCHES OF NEW SNOW SINCE LAST NIGHT.

&&

JOH
Local storm report, Dec 20, 11:53 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MST MON DEC 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             DILLON                  45.22N 112.63W
12/20/2010  E2.0 INCH        BEAVERHEAD         MT   LAW ENFORCEMENT

            2 INCHES OF NEW SNOW IN THE DILLON AREA OVERNIGHT.

&&

BRUSDA
Local storm report, Dec 20, 12:03 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MST MON DEC 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             3 N WOLF CREEK          47.05N 112.07W
12/20/2010  E5.0 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            5 INCHES OF NEW SNOW IN THE PAST 24 HOURS JUST NORTH OF
            WOLF CREEK.

&&

BRUSDA
Local storm report, Dec 20, 12:18 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1218 PM MST MON DEC 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             1 W MOCCASIN            47.05N 109.93W
12/20/2010  M6.0 INCH        JUDITH BASIN       MT   PUBLIC

            6 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT THE MSU
            CENTRAL AG RESEARCH CENTER.

&&

BRUSDA
Local storm report, Dec 20, 12:39 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1239 PM MST MON DEC 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0642 PM     SNOW             1 SE WEST YELLOWSTONE   44.66N 111.10W
12/19/2010  E2.0 INCH        GALLATIN           MT   LAW ENFORCEMENT

0400 AM     SNOW             1 SW LAKEVIEW           44.59N 111.82W
12/20/2010  M4.0 INCH        BEAVERHEAD         MT   MESONET

            4 INCHES OF NEW SNOW IN THE PAST 24 HOURS ENDING AT 4
            AM MONDAY.

0500 AM     SNOW             3 ENE HELENA            46.61N 111.96W
12/20/2010  M2.5 INCH        LEWIS AND CLARK    MT   OFFICIAL NWS OBS

            2.5 INCHES OF NEW SNOW SINCE 5 PM SUNDAY EVENING AT THE
            HELENA REGIONAL AIRPORT.

0700 AM     SNOW             HOBSON                  47.00N 109.87W
12/20/2010  M5.5 INCH        JUDITH BASIN       MT   TRAINED SPOTTER

            5.5 INCHES OF NEW SNOW FELL IN THE HOBSON AREA
            OVERNIGHT.

0700 AM     SNOW             7 S NEIHART             46.84N 110.72W
12/20/2010  E4.0 INCH        MEAGHER            MT   PUBLIC

            4 INCHES OF NEW SNOW OVERNIGHT.

0730 AM     SNOW             5 SW GREAT FALLS        47.46N 111.38W
12/20/2010  M4.5 INCH        CASCADE            MT   OFFICIAL NWS OBS

            4.5 INCHES OF NEW SNOW SINCE 5 PM SUNDAY EVENING AT
            GREAT FALLS WEATHER OFFICE.

0800 AM     SNOW             4 W HAVRE               48.54N 109.77W
12/20/2010  M2.5 INCH        HILL               MT   OFFICIAL NWS OBS

            2.5 INCHES OF NEW SNOW SINCE 10 PM SUNDAY EVENING.
            CURRENT SNOW DEPTH IS 7 INCHES.

0800 AM     SNOW             1 SSW FORT BELKNAP      48.47N 108.77W
12/20/2010  M3.0 INCH        BLAINE             MT   TRAINED SPOTTER

            3 INCHES OF NEW SNOW SINCE MIDNIGHT.

0800 AM     SNOW             5 NE DILLON             45.27N 112.56W
12/20/2010  E4.0 INCH        BEAVERHEAD         MT   OFFICIAL NWS OBS

            4 INCHES OF NEW SNOW AT THE DILLON AIRPORT OVER THIS
            PAST WEEKEND.

0800 AM     SNOW             2 SW LEWISTOWN          47.04N 109.46W
12/20/2010  E4.0 INCH        FERGUS             MT   OFFICIAL NWS OBS

            4 INCHES OF NEW SNOW OVER THIS PAST WEEKEND AT THE
            LEWISTOWN AIRPORT.

0800 AM     SNOW             HIGHWOOD                47.58N 110.79W
12/20/2010  M4.1 INCH        CHOUTEAU           MT   PUBLIC

            REPORT VIA COCORAHS...4.1 INCHES OF NEW SNOW IN
            HIGHWOOD.

0800 AM     SNOW             18 SSW FORESTGROVE      46.77N 109.28W
12/20/2010  M2.0 INCH        FERGUS             MT   PUBLIC

            2 INCHES OF NEW SNOW IN THE PAST 24 HOURS IN THE HALF
            MOON PASS AREA.

0800 AM     SNOW             1 W MOCCASIN            47.05N 109.93W
12/20/2010  M6.0 INCH        JUDITH BASIN       MT   PUBLIC

            6 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT THE MSU
            CENTRAL AG RESEARCH CENTER.

0807 AM     SNOW             1 N HELENA              46.60N 112.02W
12/20/2010  M3.8 INCH        LEWIS AND CLARK    MT   PUBLIC

            3.8 INCHES OF NEW SNOW SINCE LAST NIGHT.

0900 AM     SNOW             3 SW CUT BANK           48.61N 112.38W
12/20/2010  E2.0 INCH        GLACIER            MT   OFFICIAL NWS OBS

            2 INCHES OF NEW SNOW OVER THIS PAST WEEKEND AT THE CUT
            BANK AIRPORT.

0900 AM     SNOW             FORT BENTON             47.83N 110.66W
12/20/2010  M3.5 INCH        CHOUTEAU           MT   CO-OP OBSERVER

            3.5 INCHES OF NEW SNOW IN THE PAST 24 HOURS IN FORT
            BENTON.

0900 AM     SNOW             1 SSE WEST YELLOWSTONE  44.65N 111.10W
12/20/2010  M5.5 INCH        GALLATIN           MT   CO-OP OBSERVER

            5.5 INCHES OF NEW SNOW IN THE WEST YELLOWSTONE AREA IN
            THE PAST 24 HOURS.

1000 AM     SNOW             14 SW STOCKETT          47.22N 111.39W
12/20/2010  M5.0 INCH        CASCADE            MT   TRAINED SPOTTER

            5 INCHES OF NEW SNOW SINCE LAST NIGHT.

1000 AM     SNOW             DILLON                  45.22N 112.63W
12/20/2010  E2.0 INCH        BEAVERHEAD         MT   LAW ENFORCEMENT

            2 INCHES OF NEW SNOW IN THE DILLON AREA OVERNIGHT.

1200 PM     SNOW             3 N WOLF CREEK          47.05N 112.07W
12/20/2010  E5.0 INCH        LEWIS AND CLARK    MT   TRAINED SPOTTER

            5 INCHES OF NEW SNOW IN THE PAST 24 HOURS JUST NORTH OF
            WOLF CREEK.

&&

BRUSDA
Local storm report, Dec 20, 12:51 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1251 PM MST MON DEC 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             7 SE ROCKY BOY          48.18N 109.69W
12/20/2010  E3.5 INCH        HILL               MT   TRAINED SPOTTER

            3.5 INCHES OF NEW SNOW IN THE PAST 24 HOURS.

&&

BRUSDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cascade

When
December 20, 1:58 PM MST to December 30, 11:41 AM MST
Where
Cascade County, Great Falls to 0.5 mi SE of Great Falls
Cause
Ice Jam
Reported by
Public
Coordinates
47.520, -111.300

Ice jamming on the Missouri River in Great Falls caused minor flooding of Lower River Road. A portion of the road was closed for several days.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273593.